Using intrathecal (IT) sufentanil has recently become popular for analgesia in labor because it provides rapid and profound pain relief in the absence of motor and sympathetic block [1]. All published reports of respiratory depression after the administration of IT sufentanil have occurred in laboring patients [2-6]. In our institution, sufentanil is also administered using an indwelling IT catheter for postoperative analgesia after major orthopedic surgery in geriatric patients. We present a case of respiratory depression occurring after a single IT injection of 5 [micro sign]g of sufentanil in a patient who underwent bilateral knee replacement. Case Report An 83-yr-old woman (60 kg, 160 cm), fully alert and cooperative, with a history of hypertension treated with enalapril and thiazide, gastrectomy for peptic ulcer disease, and severe osteoarthritis of both knee joints, was scheduled for bilateral knee replacement surgery. Continuous spinal anesthesia combined with general anesthesia was planned for surgery, and we planned to use the IT catheter for postoperative analgesia. The patient received 7.5 mg of midazolam orally 60 min before anesthesia. Continuous spinal anesthesia was performed with a 18-gauge Tuohy needle at the L3-4 interspace using the midline approach, and a 20-gauge catheter was introduced 4-5 cm in the subarachnoid space. Plain 0.5% bupivacaine 5 mg was injected, resulting in a sensory level of T11 and a Bromage grade 2 motor block. General anesthesia was induced IV with 300 mg of thiopental and 6 mg of vecuronium. After tracheal intubation, anesthesia was maintained with 0.3%-0.5% inspired isoflurane in 30% oxygen and 70% nitrous oxide. During the 3-h surgery, anesthesia was supplemented with two additional IT injections of 2.5 mg (0.5 mL) of plain 0.5% bupivacaine. The patient did not receive any opiates. She was tracheally extubated immediately after surgery and was transferred to the recovery room fully conscious and hemodynamically stable with a pain score of 0 on the visual analog scale (VAS) (0 = no pain to 10 = the worst pain imaginable). Oxygen was administered via a face mask. Approximately 75 min after arrival in the recovery room, the patient experienced sudden and violent pain in both knees, evaluated at 10 on VAS. Sufentanil 5 [micro sign]g mixed with 1 mL of saline was injected through the IT catheter, providing complete analgesia in 10 min (VAS score 0). Fifteen min later, the patient experienced significant pruritus. Thirty min after the IT injection, she became unresponsive to verbal and painful stimuli and stopped breathing. Blood pressure was 120/60 mm Hg, heart rate was 72 bpm, and oxygen saturation was 97%. Ventilation with 100% oxygen via a face mask was immediately instituted, and 160 [micro sign]g of IV naloxone was injected. In the following 10 min, the patient regained full consciousness with a normal respiratory pattern and no pain. Hemodynamic variables and peripheral oxygen saturation remained stable. The patient remained under observation in the recovery room for the following 24 h, and the postoperative course was uneventful. Because of a previous gastrectomy for an ulcer, nonsteroidal antiinflammatory drugs were not prescribed. IV propacetamol 2 g was administered routinely 6 and 12 h after IT sufentanil while the patient was asleep. The first dose of subcutaneous morphine was given 16 h after the apneic incident when the patient's VAS score was 5. Discussion This is the first reported case of severe respiratory depression after an IT injection of sufentanil in a non-obstetric patient. In previous observations, respiratory depression has been provoked with larger doses of sufentanil (10-15 [micro sign]g) and has occurred earlier (10-20 min after IT injection) than in our case [2-6]. Respiratory depression was reported in one parturient after a second IT dose [3], in two who had previously received IV fentanyl [2] or IV meperidine [6], and in one who had received a mixture of IT bupivacaine and sufentanil [5]. Naloxone was required by all patients except one [4]. Three of six parturients required endotracheal intubation [2,5,6] and one received external chest compression [2]. All recovered without sequelae. The appearance of pruritus, followed by unresponsiveness and apnea approximately 30 min after an IT sufentanil injection, and the rapid reversal by IV naloxone, clearly implicate sufentanil as the cause. This event was probably due to supraspinal sufentanil action, but the exact route of sufentanil spread is unknown. It can result from direct cephalad migration in the cerebrospinal fluid (CSF) or by a systemic effect after vascular absorption of this very highly lipid-soluble drug. Hansdottir et al. [7] reported that after an IT injection in humans, sufentanil is rapidly cleared from CSF and absorbed by plasma with a mean residence time much longer in plasma (7 h) than in CSF (1 h). This finding suggests that sufentanil may accumulate in plasma but not in CSF. Thus, the plasma route for sufentanil migration cannot be excluded. However, other studies support the direct cephalad migration of the drug. In some patients, D'Angelo et al. [8] observed sensory levels more cephalad than T4 after sufentanil had been administered IT at the lumbar level. In an animal study, Stevens et al. [9] concluded that after a large epidural bolus dose, systemic redistribution of sufentanil could not explain the high concentration of sufentanil measured in cisternal CSF. Ferouz et al. [10] demonstrated that hyperbaric sufentanil produced less itching and less analgesia than isobaric sufentanil, which suggests not only the existence of supraspinal sites of sufentanil action, but also direct cephalad migration. The supraspinal sites of action seem to contribute to the analgesic effects but also mediate side effects such as pruritus, nausea, and respiratory depression. If both routes contribute to the central migration of sufentanil, we believe that direct cephalad migration would be the likely route in our patient because of the very small dose administered. Apnea after the administration of 5 [micro sign]g of IT sufentanil has never been reported. Consequently, the dose and procedure of sufentanil preparation were immediately verified, and any mistakes were excluded. IT sufentanil 5 [micro sign]g seems to be an appropriate dose because Herman et al. [11] demonstrated that the 95% effective dose of IT sufentanil is 8.9 [micro sign]g in young parturients. In addition, the administration of doses >12.5 [micro sign]g in female volunteers does not improve the quality of analgesia, but only causes dose-related increases in sufentanil concentrations, which may augment respiratory depression [12]. Among the factors that enhance the development of central side effects of IT opiates [13], general anesthesia, advanced age, and increased sensitivity to opiates can be applied to our patient. The drugs administered for premedication (7.5 mg of midazolam 7 h before the incident) and general anesthesia (300 mg of thiopental, isoflurane concentration of 0.3%-0.4% in 30% oxygen and 70% nitrous oxide) are unlikely to have contributed to post-operative apnea, considering that the patient was fully conscious in the recovery room. It is possible that our 83-yr-old patient displayed an increased sensitivity to opiates because, despite 160 [micro sign]g of IV naloxone after 5 [micro sign]g of IT sufentanil, the analgesia lasted 16 h, whereas, in our experience, the same dose in similar conditions provides 2-4 h of analgesia. In summary, we report a case of severe respiratory depression preceded by pruritus and somnolence after the administration of 5 [micro sign]g of IT sufentanil in a geriatric patient. It should be emphasized that sufentanil is a very potent opioid with rapid action, but it may cause early and severe respiratory depression, always preceded by drowsiness. This somnolence may be an important warning sign.
No takes yet. Share an insight, caveat, or question.
Fournier et al. (1998) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: